Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Huntsville, AL

August 2, 2019Cullman County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 2, 2019, 2:21 PM CDT for Cullman County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 2:21 PM CDT (19:21 UTC)
Expired
Aug 2, 2019, 3:00 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 104 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS84 KHUN 021921
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
221 PM CDT Fri Aug 2 2019
 
ALZ016-022000-
Cullman AL-
221 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 300 PM
CDT...

At 220 PM CDT, Doppler radar was tracking a cluster of strong 
thunderstorms centered over Good Hope and near Cullman. Movement was 
nearly stationary

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3407 8711 3431 8711 3430 8650 3412 8660
      3412 8663 3409 8666 3408 8669 3409 8669
      3408 8670 3405 8668 3406 8670 3403 8670
      3401 8674
TIME...MOT...LOC 1920Z 029DEG 4KT 3411 8689 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:10 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 12:10 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1210 PM CDT Fri Aug 2 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1006 AM CDT Fri Aug 2 2019

A partly to mostly cloudy deck of stratus around 1000 feet continues
to occur primarily northwest of a weak frontal boundary that stretches
from SW Georgia into northwestern Alabama. Temperatures have climbed
into the mid to upper 70s in most locations at 10 AM. Extending northwest
from this front is an inverted trough axis as well. These two boundaries
should serve as focusing mechanisms for fairly widespread showers and
thunderstorm activity (50 to 60 percent coverage) this afternoon. Expect
this increasing coverage to occur primarily after temperatures have
reached the mid to upper 80s (close to the convection temperatures
seen in 12Z soundings). Some guidance is showing 0-8KM shear around
30 or 40 knots near these boundaries. Based on DCAPE values and
wet-microburst parameters seen in forecast and observational data,
believe that a few stronger storms could produce wind gusts from 50
to 60 mph along with small hail this afternoon.

Expect cloud cover to become widespread and thicker after about noon
or 1 PM as coverage increases. Despite cloud cover between now and
1 PM could see enough sunshine to allow highs to climb into the 88 to
91 degree range west of I-65. Further east, think it will be a bit
cooler due to more persistent cloud cover. Tweaked wind a tad up to
between 5 and 10 mph this afternoon. Also, raised POPs after 11 AM
to reflect forecast thinking already mentioned. Otherwise, no other
changes to the forecast were made.

.SHORT TERM...(Tonight
through Sunday night) Issued at 403 AM CDT Fri Aug 2 2019

Little change in the overall pattern is xpcted into the weekend
period, as a broad upper trough axis remains in place over much of
the NE states. These height falls should gradually spread into the
region, and allow for continued weak synoptic forcing/lift. With the
sfc boundary also remaining stalled invof the gen area, iso/sct
showers/tstms should have little trouble again developing later in
the day Sat. Afternoon highs Sat are again xpcted to climb well into
the upper 80s, after rebounding from their earlier lows in the upper
60s/near 70F. The stronger storms will also have the capability of
again producing brief gusty winds/locally heavy rainfall into the
afternoon hrs. This setup should then continue into Sun, with perhaps
a few more showers/tstms xpcted later in the day, as the main front
becomes oriented across the area, while lingering outflow boundaries
provided a secondary focus mech for convective development. Early
morning lows Sun look to again trend mainly in the upper 60s/around
70F, before rebounding into the mid/upper 80s later in the day.

.LONG TERM...(Monday through Thursday)
Issued at 403 AM CDT Fri Aug 2 2019

High pressure will remain well established across the Southern Plains
of Texas and the Desert Southwest through much of the upcoming week.
This will place the Tennessee Valley region under north to northwest
flow aloft, which will help to keep rain chances in the forecast most
days, and keep temperatures at or just below seasonable norms for
early August. On Monday, the first shortwave trough will be pulling
away from East Alabama into Georgia. A remnant boundary roughly along
the I-59 corridor will help serve as a focus for some scattered
convection in the afternoon -- while lingering cloud cover through
the day may help to keep high temperatures in check somewhat.

The driest day of the upcoming week may be Tuesday as high pressure
at the surface tries to briefly build in, promoting a mostly sunny
sky and warmer temperatures in the lower 90s. However, this break
between shortwaves will be short-lived as another weak impulse will
drop NW to SE across the area on Wednesday. This weak boundary will
serve as a focus for scattered clusters of showers and thunderstorms
that will push through the area during the afternoon. With a few
mesoscale boundaries lingering near the area, another round of
isolated to widely scattered convection will be likely on Thursday.
The cloud cover and storms will help to keep highs in the 85 to 90
degree range both days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1210 PM CDT Fri Aug 2 2019

CIGS around 2000 feet continue at KHSV. Expect that trend through
20Z predominantly, before VFR conditions return. At KMSL, CIGS
around that same level should be more intermittent and only have a
tempo in for them from 18 to 19Z. Expect VCTS to develop a bit sooner
at KMSL around 19Z and KHSV shortly afterwards. However, not overly
confident either terminal will directly be affected by -TSRA, so only
included a tempo group for both with a 21Z to 23Z window. During
this period MVFR or lower VSBYS or CIGS are possible. For now only
included MVFR, but this may need to be lowered based on radar trends
later this afternoon. Expect VFR conditions to return at both
terminals after 23Z. Included a period of MVFR VSBYS due to expected
fog development near KHSV after 08Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...09
LONG TERM...AMP.24
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 2, 2:02 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
202 PM CDT Fri Aug 2 2019

ALZ001>010-016-TNZ076-096-097-031230-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
202 PM CDT Fri Aug 2 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will become more widespread this
afternoon before diminishing in coverage this evening. This activity
should dissipate around midnight. A few stronger storms could
produce gusty winds of 50 to 60 mph, small hail, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are expected to develop Saturday
and Sunday with a stalled boundary and a weak low pressure system
over the Gulf Coast. The stronger storms will again be capable of
brief heavy downpours, small hail, and gusty winds.

Isolated to scattered showers and thunderstorms are expected Monday
and again towards the middle of next week, as a couple of
disturbances push across the Tennessee Valley.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 2, 2:10 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
210 PM CDT Fri Aug 2 2019

ALZ016-022000-
Cullman AL-
210 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
300 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blount Springs, or 14 miles south of Cullman, moving south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Garden City, Colony, Wilburn, Bremen, Arkadelphia, Black
Bottom and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3389 8701 3390 8710 3408 8692 3401 8674
      3395 8679 3396 8682 3394 8682 3395 8684
      3393 8686 3394 8688 3392 8689 3391 8692
      3390 8693 3388 8692 3387 8694 3386 8699
TIME...MOT...LOC 1909Z 018DEG 13KT 3396 8684
Special weather statement, Aug 2, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
221 PM CDT Fri Aug 2 2019

ALZ016-022000-
Cullman AL-
221 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 300 PM
CDT...

At 220 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered over Good Hope and near Cullman. Movement was
nearly stationary

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3407 8711 3431 8711 3430 8650 3412 8660
      3412 8663 3409 8666 3408 8669 3409 8669
      3408 8670 3405 8668 3406 8670 3403 8670
      3401 8674
TIME...MOT...LOC 1920Z 029DEG 4KT 3411 8689

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:10 PM CDTSpecial Weather StatementHUNCullman50 min
Aug 2, 2:56 PM CDTSpecial Weather StatementHUNFranklin49 min
Aug 2, 6:55 PM CDTSpecial Weather StatementHUNMadison35 min
Aug 1, 7:03 PM CDTSpecial Weather StatementHUNLincoln27 min
Aug 1, 7:07 PM CDTSpecial Weather StatementHUNFranklin23 min
Aug 1, 7:46 PM CDTSpecial Weather StatementHUNLincoln, Moore29 min
Aug 1, 8:18 PM CDTSpecial Weather StatementHUNLincoln, Moore57 min
Aug 2, 5:49 PM CDTSpecial Weather StatementHUNFranklin26 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.